MAUDE Adverse Event Report: ZIMMER BIOMET, INC. VANGUARD POSTERIOR STABILIZED+ TIBIAL BEARING 18MM X 71/75MM; PROSTHESIS, KNEE

ZIMMER BIOMET, INC. VANGUARD POSTERIOR STABILIZED+ TIBIAL BEARING 18MM X 71/75MM; PROSTHESIS, KNEE
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Unspecified Infection (1930); Multiple Organ Dysfunction Syndrome (3261)
Date of Event 07/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Concomitant medical products: biomet fixed cruciate cemented tibial tray 75mm with locking bar, catalog #: 141234, lot #: j6476405.Biomet arcom patella 37mm three 1/4 inch pegs, catalog #: 11-150844, lot #: 978880.Vanguard posterior stabilized interlok femoral component left 65, catalog #: 183128, lot #: j6441379.Report source - foreign: (b)(6).The complainant has indicated that the product will not be returned to zimmer biomet for investigation, as the devices remain implanted in the patient.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this patient; please see all reports associated with this event: 0001825034-2020-02074, 0001825034-2020-02075, 0001825034-2020-02076.
 
Event or Problem Description
It is reported that the patient developed an infection and kidney damage two months following left knee arthroplasty that resulted in death.Attempts are being made to obtain additional information, however, no additional information is available.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The product was evaluated through manufacturing review, however, the reported event could not be confirmed.The device history records were reviewed and no discrepancies were identified.As the reported infection occurred within 9 months of implantation and the devices were sterilized per specification, it is unlikely that the reported infection is related to the implanted zimmer biomet device.The product operated within specification.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It is reported that the patient underwent irrigation and debridement of the left knee with polyethylene bearing exchange four (4) weeks following knee arthroplasty to address a bacterial infection with wound complications.The patient subsequently developed sepsis, kidney injury and cardiopulmonary complications that resulted in death from cardiac arrest.Initial and revision operative notes did not identify any intraoperative complications.
 
Additional Manufacturer Narrative
The reported event of deep infection occurred within 1 month post implantation.Wound cultures while in hospital were negative for bacterial growth.Patient was discharged from the hospital and admitted to inpatient rehab hospital for 2 weeks post tka.At the inpatient rehabilitation facility he developed wound complications leading to incision and drainage with poly exchange.The patient was placed on heavy antibiotics for newly identified multidrug resistant enterobacter cloacae which was cultured from the wound.The patient's renal function deteriorated and hemodialysis was started.Due to the nephrotoxicity and further decline, that patient went into cardiac arrest and subsequently died.The patient had extensive comorbidities including diabetes, pvd, copd, chronic steroid use for asthma, and vitamin d deficiency which all contribute to wound healing issues.During the investigation process a review of the sterile certifications were reviewed and found to be conforming with no applicable deviations.Devices were verified to have gone through acceptable sterilization process following iso/aami/astm & eu published guidelines.There are multiple factors that may contribute to an infection that are outside the control of zimmer biomet, such as external factors, i.E.Hospital/surgical environment, provider related risk factors, and/or patient comorbidities/risk factors.As there are no indications of a product or process issues identified affecting implant safety or effectiveness, therefore implanted products are not identified as the source or contributing to the reported infection.The identified infectious organism multidrug resistant enterobacter cloacae can be acquired through the skin, urinary tract, or gastrointestinal tract.It is a common nosocomial or healthcare acquired bacteria.Enterobacter cloacae is an organism of the normal gastrointestinal tract/flora.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
VANGUARD POSTERIOR STABILIZED+ TIBIAL BEARING 18MM X 71/75MM
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
warsaw IN 46582
MDR Report Key10079514
Report Number0001825034-2020-02077
Device Sequence Number16969186
Product Code JWH
UDI-Device Identifier00880304437081
UDI-Public(01)00880304437081
Combination Product (Y/N)N
PMA/510(K) Number
K041046
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/21/2023
Device Model NumberN/A
Device Catalogue Number183748
Device Lot Number948170
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/28/2020
Supplement Date Received by Manufacturer08/11/2020
03/24/2021
05/28/2021
Initial Report FDA Received Date05/21/2020
Supplement Report FDA Received Date08/13/2020
04/15/2021
06/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Weight65